|| Checking for direct PDF access through Ovid
The purpose was to study preinjection optical coherence tomography–related factors in age-related macular degeneration eyes with retinal pigment epithelial detachment (PED) that may predispose retinal pigment epithelial (RPE) tears associated with intravitreal bevacizumab injections.This multicenter retrospective case series involving 9 retina specialists and 7 centers investigated Stratus optical coherence tomography (Carl Zeiss Meditec, Dublin, CA) parameters in eyes with vascularized PED (vPED) from February 2006 to February 2007. Of the 1,280 eyes in 1,255 patients receiving 2,890 intravitreal injections, there were 125 eyes with vPED. For every vPED eye that developed an RPE tear (Group 1), 3 or more vPED eyes without RPE tears (Group 2) were randomly selected in each study center during the same time period for comparison. The primary outcome measure was PED height (μm), and the secondary measures included volume index (vPED height × surface area), total macular volume, subretinal fluid, cystoid macular edema, center-point thickness, central 1 mm, and pre- and postinjection best-corrected Snellen visual acuities.Twenty-one vPED eyes in 21 patients among 125 vPED eyes (16.8% of all vPED eyes) developed RPE tears. The 21 Group 1 eyes were compared with the 78 randomly selected Group 2 eyes. The vPED height was significantly higher for Group 1 eyes in comparison to Group 2 eyes (mean: 648.9 ± 245.0 vs. 338.1 ± 201.6 μm, P < 0.001). The same was true for the following: volume index (P = 0.001), subretinal fluid (P = 0.002), and total macular volume (P = 0.04). The mean preinjection and post-RPE tear best-corrected visual acuity were 0.92 logMAR (20/166) and 0.84 logMAR (20/137), respectively (P = 0.25). Multivariate analysis showed PED height to be the only significant risk factor associated with RPE tears in Group 1 eyes [odds ratio = 0.995 (95% confidence interval: 0.992–0.997), P < 0.001].Elevated preinjection vPED height is the single most significant predictor for RPE tears after bevacizumab injections for vPED eyes. A vPED height >400 μm is associated with a significant risk for such a complication.